Share Facebook
Crohn's Disease Forum » Treatment » Methotrexate » Scared about starting MTX


12-20-2016, 01:10 PM   #1
EvieBaby
Senior Member
 
EvieBaby's Avatar
 
Join Date: Mar 2013
Location: Bolton, United Kingdom

My Support Groups:
Scared about starting MTX

I've read a lot of posts on here, a lot of information on the Internet, and asked my doctor about this, but my consultant is wanting to start me on MTX. I've tried almost everything else, and I'm currently on Infliximab but nothing else.

It sounds like a really scary drug to have to take and I'm pretty worried and scared about it. I understand there can be some bad side effects, but it mentions hair loss, liver problems, and worse and it just concerns me. I live alone with my 8 year old daughter and being ill is difficult at the best of times.

Have people had a mainly positive experience of this or have there been any bad stories? I'd be interested to know any personal experiences so I can make an informed choice about whether to start this.

12-30-2016, 03:41 PM   #2
Trischolar
 
Trischolar's Avatar
 
Join Date: Jul 2012
Location: Chapel Hill, North Carolina

My Support Groups:
Hi EvieBaby,
I just started MTX and was in the same boat. All that I heard about the drug made me scared to start it, I asked the doctor to try a more conservative approach the first time they suggested it. In the end I decided to give it a shot since if the side effects were really that terrible I could stop, and if they weren't maybe it would help.

I have only beed on it for 4 weeks, so can't speak to anything long term. But I was afraid of the nausea/fatigue/flu like symptoms I heard about but haven't had a problem. I take it in the early evening, so sleep through any fatigue. I have felt a touch of nausea but nothing that would alter my day to day plans. I think the folic acid is supposed to help with side effects, seems to be working for me. I'm on the injection. Also taking Humira and Sulfasalazine. My first liver test came back healthy.

Good luck with your decision making!
01-02-2017, 08:08 AM   #3
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Ds was on mtx plus humira for years
When he was on the lower dose 7.5 mg to 17.5 mg of oral tablets for 4 years
No side effects at all as long as he took folate 1-2 mg with it every day
He didn't get side effects until we recently switched to injections at 25 mg which is the max they will give
That makes his mouth and throat dry with cracked lips plus fatigue
He added lecovorin which is a mtx rescue drug to be taken with it
That helps a lot (rheumo uses that drug more than GI so ask about it)

Liver numbers are fine even at the high dose
No hair loss either

Good luck
It does take a few weeks for the body to get used to the drug
__________________
DS - -Crohn's -Stelara
04-07-2017, 12:37 AM   #4
tots
Senior Member
 
tots's Avatar
 
Join Date: Feb 2012
Location: Austin, Texas

My Support Groups:
I am on Remicade and I know despite my joint and bone issue its supposed to help prevent
the build up of anti bodies to the Remicade. I do have joint pain and damage, still no official Dx on that other than its autoimmune?


Good lick I hope it helps and you feel better soon!


Lauren
__________________


Diagnosed= 1992 and again Feb 2012 Confirmed with
CT enterography May 2015 !!


Waiting for the ok from my Ins company to restart Remicade. Will also start Imuron to get into remission!
I know it's out there somewhere and I WILL find it!


:


Ok, my family Dr told me to cut down on the stress- a husband, 3 kids, and 3 dogs!
04-07-2017, 02:52 AM   #5
SauceySciencey
 
Join Date: Nov 2015
Location: New South Wales, Australia

My Support Groups:
I've been on MTX for about 4 weeks. Was waiting for it to kick in when I flared (the worst yet, it was a colonoscopy prep that did it!) and had to call an ambulance at 2 30 am. I'm on 5 mg a day folic acid as well.

I guess you have to put it in the context of benefit/risk. For some people it works, others it doesn't, and others (whether it works or not) just can't take the side effects and stop.

I'd try and go for injections (my GI says it tends to produce less side effects, if they occur). And try to wrangle it so you have it on a day where you can flop on the couch for 1-2 days after (say Friday). Do you have any close friends/family that can maybe stay with you after the first injection, just in case you do have side effects and someone is there to look after the kiddo?
Reply

Crohn's Disease Forum » Treatment » Methotrexate » Scared about starting MTX
Thread Tools


All times are GMT -5. The time now is 08:55 PM.
Copyright 2006-2017 Crohnsforum.com